Severe Reactions to Levaquin, Cipro and Other Fluoroquinolone Antibiotics: Are Doctors in Denial?
Recently I spoke to William, a 45 year-old, previously healthy attorney who in 2006 was prescribed Cipro (ciprofloxacin) for a urinary tract infection. After the first dose, William developed extreme nausea, dizziness and severe muscle pain. The Cipro was discontinued and the urinary infection was treated successfully with another antibiotic.
In December 2010, he developed a strep throat. The doctor prescribed Levaquin. William reminded the doctor of his reaction to Cipro, which is chemically similar to Levaquin. The doctor reassured William, telling him that although many of the doctor’s patients had trouble with Cipro, none had problems with Levaquin. When William inquired about possible side effects, the doctor only mentioned dizziness.
Minor side effects began to appear after the fifth day on Levaquin. On the eighth day, William experienced pain so severe in many joints that he could barely walk and required a cane. Severe dizziness, chills, tingling sensations and muscle tremors also occurred. While all of this was developing, William called the doctor, who recommended he continue taking the Levaquin.
Now, severe pain continues whether standing, sitting or lying down. William is unable to perform routine daily activities or take care of children. He is barely able to care for himself. The first night of the severe reaction, William called 911 and was taken to an emergency room. There he was diagnosed with a reaction to Levaquin and given prednisone and Benadryl (an antihistamine) to take at home. Of course, prednisone is contraindicated with tendon and joint pain from Levaquin.
He returned to his doctor, who denied Levaquin could have caused the reaction. After all, none of her other Levaquin patients experienced serious side effects. Probably the strep, the doctor decided, and referred William for a full rheumatologic evaluation. This was negative.
William brought materials from the Levaquin package insert and the Internet to the doctor, who refused to look at them. In severe pain a few days later, William called the doctor, who never returned the call. William called to schedule another appointment but was told the doctor would not see him again. Through these weeks, the doctor consistently denied that Levaquin could have caused William’s symptoms.
When people refuse to see the obvious, it is called “denial.” Denial is a powerful, unconscious psychological mechanism which people employ when they cannot cope emotionally with reality. William’s doctor was never able to even consider the possibility that Levaquin caused William’s reaction. Unfortunately, this is not an isolated case.
In my book Over Dose: The Case Against The Drug Companies, I wrote: “I have received more than sixty reports from patients with severe reactions to fluoroquinolone antibiotics such as Levaquin, Cipro, and Floxin.”1 That was in 2001. The number has probably quadrupled since then. I wrote about Gail, age 51, who told me, “One of the hardest things to comprehend through all of this is the ignorance of most doctors concerning these side effects.”
Previously healthy and athletic, Gail developed an infection after abdominal surgery. She was given Levaquin, and within two days she began experiencing electrical sensations and numbness in her legs. Despite these symptoms, which are well described as side effects of Levaquin in its package insert, the woman was told to finish the 21-day prescription. By that time, Gail had tendinitis in her shoulder and knee, a partially torn Achilles tendon, and impaired concentration and memory. She needed crutches for three months, and after a year the tendon and memory problems persisted.
Although adverse reactions involving nerves, joints, and tendons were well documented with Levaquin, Cipro, and other fluoroquinolone antibiotics, Gail’s physicians still dismissed the possibility of a drug reaction. Ten years later, despite the presence of large black-box warnings in product information for Levaquin and Cipro, William’s doctor displayed the same ignorance. Even worse, his doctor turned to that age all favorite, “Blame the Patient.”
“One of the most frustrating and disappointing aspects about this whole experience is that the people who are supposed to be helping me, don’t want to believe me,” William told me. “As soon as I say, `I read the package insert….,’ they assume that I am imagining the side effects because I read about them in the literature that came with the prescription. Or worse, if I say, `I looked this up online…,’ I instantly lose all credibility.”
These problems are not limited to fluoroquinolone reactions, but extend to all types of medications. It has been shown that doctors rarely bother to warn patients about common side effects of medications.2 And they frequently fail to recognize obvious medication reactions. For example, in a study in which patients with obvious adverse reactions from statin drugs were sent to doctors for evaluations, more than 75 percent of the doctors failed to identify the side effects as related to the statins. Instead, they blamed the symptoms on patients’ age or over concern, or simply ignored the question and changed the subject.3
Recently, I met with Chris, a 37 year-old man who had developed signs of a peripheral neuropathy including burning and shooting pains in his hands and feet after receiving Levaquin. A runner for many years, he can no longer run because of pain and is in constant discomfort.
Seeking answers, Chris had questions for his doctors. Their reactions surprised him. “I merely asked if my symptoms might be related to the antibiotic. I wasn’t seeking to blame anyone. They immediately threw up a wall. I could see their demeanors change. Each doctor rejected outright the possibility that Levaquin could have caused the problem. It was clear they didn’t want to talk about it or look at an evidence, even the package insert.”
I didn’t sense any anger or blame in Chris. He never came across to me as someone full of rage, seeking to pin a lawsuit on a doctor. He was only seeking input and guidance. He didn’t get either.
Why is this happening? Perhaps because doctors, like all people, have problems accepting blame. Many doctors over-identify with their medications. After all, the most common action that doctors take is to write a prescription. Doctors write more than 3 billion prescriptions annually, more than 8 million prescriptions every day of the year. However, the personal attachment of some doctors to their medications goes beyond reasonable and becomes pernicious when they become defensive and dismissive about obvious, common side effects.
It is well known that doctors are inadequately trained about medication side effects and how to handle them. Doctors are not adequately taught how to deal with their own emotions when a patient is disabled, hospitalized or dies because of a drug a doctor has prescribed. And of course, there is the constant fear of a lawsuit. Yet, when doctors refuse to look at information brought by patients from package inserts, which are written by the drug manufacturers and approved by the FDA, or articles from respected medical journals, something is very wrong. In this era of “evidence-based medicine,” it is absurd when doctors bury their heads in the sand, refusing to even glance at evidence from the drug manufacturers and the FDA, the best source of evidence on medication reactions.
All the more reason for you to ask your doctor about possible side effects when she prescribes a new drug. And for you to go online, do your own research, and find out about the risks before filling the prescription.
Recently I spoke to another Cipro victim. He developed neuropathies and some joint and tendon pain but could still function almost normally. He saw several doctors, all of whom denied that Cipro could cause his symptoms. Except for one doctor who pulled out his blackberry, found the Cipro package insert and said, “Yes, it does warn of neuropathies with this drug. You are right.” Let’s hope there are more doctors like this one.
1. Cohen JS. Over Dose: The Case Against The Drug Companies. Prescription Drugs, Side Effects, and Your Health. Tarcher/Putnam, New York: October 2001.
2. Golomb BA, McGraw JJ, Evans MA, Dimsdale JE. Physician response to patient reports of adverse drug effects. Drug Safety 2007;30(8):669-675.
3. Braddock, CH, Edwards, KA, Hasenberg, et al. Informed Decision Making in Outpatient Practice: Time to Get Back to Basics. JAMA 1999;282:2313-20.
NOTE TO READERS: The purpose of this E-Letter is solely informational and educational. The information herein should not be considered to be a substitute for the direct medical advice of your doctor, nor is it meant to encourage the diagnosis or treatment of any illness, disease, or other medical problem by laypersons. If you are under a physician’s care for any condition, he or she can advise you whether the information in this E-Letter is suitable for you. Readers should not make any changes in drugs, doses, or any other aspects of their medical treatment unless specifically directed to do so by their own doctors.
Category: Articles and Reports